Wyoming, 2023

Damaging Wind in Wyoming, July 22, 2023

July 22, 2023 · NWS RIW · 1 event in 1 county or zone

An outflow boundary moved through Cody and brought strong wind. A 61 mph wind gust occurred at the Cody airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An outflow boundary moved through Cody and brought strong wind. A 61 mph wind gust occurred at the Cody airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 22, 11:42 AM MST, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 22, 11:42 AM MST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1242 PM MDT Sat Jul 22 2023

.DISCUSSION...(This evening through Saturday)
Issued at 1235 PM MDT Sat Jul 22 2023

The upper level high centered over the desert Southwest near the
Four Corner Region continues to build northward across the CWA
with increasing convergence aloft. An deep upper level low off the
Pacific northwest pushing south from the Gulf of Alaska, but the
aforementioned high will keep it off the west coast well west of
the CWA. Otherwise, warming temperatures and mainly dry conditions
for the next week or so. More widespread 90s east of the Divide
this Saturday afternoon with 70s and some 80s west. Sunday and
onward will see even hotter temperatures into the mid to upper 90s
east of the Divide, and 80s for points west to the state line. CPC
continues this trend with above average temperatures and dryer
than average conditions through the end of the month of July and
into August. Besides the isolated storm in the higher terrains,
precipitation will be pretty scarce at this point for the next
week or so at least. Longer term ensemble data suggests the upper
level high to have little to no movement maintaining strength
throughout. Any systems will miss to the north or well to the west
during this time frame with nothing significant to note both in
the short and long term.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1129 AM MDT Sat Jul 22 2023

High pressure will keep VFR conditions for the next 24 hours. There
is still a chance for an isolated thunderstorm or two in the
afternoon. Otherwise, just few to scattered mid and high clouds
across the region. Wind will be light for most terminals through the
TAF period. Gusts up to 20 knots are possible at KBPI, KPNA, and
KRKS 20Z to 02Z.

&&

.FIRE WEATHER...
Issued at 1235 PM MDT Sat Jul 22 2023

Increasing fire weather risk this weekend and into most of next
week as well. Temperatures on the rise and mainly dry conditions
are expected at this time. As a result, minimum relative humidity
values will drop into the 10-20 percent range each afternoon,
lowest towards the Colorado state line south and along the I-80
corridor. West to southwest winds relatively light 10-20 mph
throughout with occasional gusts up to 25 mph at times during
peak heating of the afternoon with even higher gusts for higher
elevations.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION...Lowe
AVIATION...Swanson/Lowe
FIRE WEATHER...Lowe
Hazardous weather outlook, Jul 22, 11:48 AM MST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1248 PM MDT Sat Jul 22 2023

WYZ001>020-022>030-232300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1248 PM MDT Sat Jul 22 2023

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Increasing fire weather risk expected for the long term with even
warmer temperatures Sunday and beyond. As a result, minimum relative
humidity values will drop into the 10-20 percent range, lowest along
and south of the I-80 corridor to the Colorado state line. West to
southwesterly winds 10-20 mph expected with occasional gusts up to
25-30 mph at times during peak heating of the afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Billings radar (KBLX), 152 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Park

When
July 22, 3:13 PM MST
Where
Park County, (Cod)yellowstone Apt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
44.520, -109.020

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124972.